Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 54, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2015, 7:48 PM CDT for Mitchell County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2015, 7:48 PM CDT (00:48 UTC)
- Expired
- May 5, 2015, 8:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2898 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556
WUUS54 KMAF 060048
SVRMAF
TXC335-060145-
/O.NEW.KMAF.SV.W.0054.150506T0048Z-150506T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT TUE MAY 5 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 845 PM CDT
* AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES
SOUTHEAST OF COAHOMA...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...WESTBROOK...LAKE COLORADO CITY...CHAMPION CREEK
RESERVOIR...BUFORD...COLORADO CITY AIRPORT...LORAINE AND LAKE
COLORADO CITY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3210 10069 3208 10078 3208 10115 3211 10117
3241 10114 3247 10108 3248 10076 3246 10069
3233 10068 3220 10067
TIME...MOT...LOC 0047Z 218DEG 20KT 3214 10111
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
488
WWUS54 KMAF 060118
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT TUE MAY 5 2015
TXC335-060145-
/O.CON.KMAF.SV.W.0054.000000T0000Z-150506T0145Z/
MITCHELL TX-
818 PM CDT TUE MAY 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MITCHELL
COUNTY UNTIL 845 PM CDT...
AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST
OF CHAMPION CREEK RESERVOIR ACROSS EXTREME SOUTHERN MITCHELL COUNTY...
AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...CHAMPION CREEK RESERVOIR...OPEN
COUNTRY OF SOUTHERN MITCHELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3210 10069 3208 10078 3208 10115 3211 10117
3241 10114 3247 10108 3248 10076 3246 10069
3233 10068 3220 10067
TIME...MOT...LOC 0116Z 218DEG 20KT 3212 10095
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:34 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 5, 6:34 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT Tue May 5 2015 .DISCUSSION... && .AVIATION... VFR conditions will continue through the evening with the few storms staying east of the TAF sites. Expect low clouds with MVFR/IFR cigs to move up across the Permian Basin and Lower Trans Pecos in the morning affecting MAF and FST. && .PREV DISCUSSION... /ISSUED 259 PM CDT Tue May 5 2015/ DISCUSSION... The low pressure system over the southwest that has been responsible for our unsettled weather pattern the past few days is finally opened up and is lifting to the northeast as a negatively tilted open wave, though a jet rounding the base of the trough as well as a few subtle shortwaves in the flow are enough support for another round of convection this afternoon/evening, given potent antecedent conditions across the area. Convective debris leftover from this morning's convection has been slow to wear off over eastern portions of the forecast area, but that said, continued clearing and highs in the 80s this afternoon will yield at least moderate instability along and east of the dryline. High resolution guidance for this afternoon/evening indicates two potential "bulls-eyes" most favorable for severe convection in our area, where MUCAPE values potentially in excess of 2500 J/kg. These areas are across the northern Permian Basin and Western Low Rolling Plains, as well as the Lower Trans Pecos and Stockton Plateau. Steepening lapse rates as the upper trough lifts across the region would indicate large hail as being the primary threat, but given the prevalence of leftover boundaries across the area, as well as a favorable environment for anticipated storm motion east of the dryline toward central Texas, a brief tornado could also be possible. Currently, a line of non-severe storms extends along the rather muddled dryline from roughly Snyder south-southwestward through Big Spring toward Sanderson. Storms have also begun to develop over the higher terrain of southeast New Mexico, and these are expected to move out over the southeast New Mexico Plains as we head further into the afternoon/evening. Behind the aforementioned line of storms, diurnal destabilization has resulted in the development of an agitated cu field extending from the Trans Pecos to the higher terrain of the Davis and Glass Mountains to the south and the Guadalupe Mountains to the West. The main question remains whether or not the dryline will shift west this evening, and if so, how far, given subsidence in the wake of the departing upper trough. Latest HRRR and NSSL WRF indicate the development of storms across the Trans Pecos and central Permian Basin, but overall, the focus for strongest storms and with greatest coverage should be further east, with motion vectors carrying storms into a more favorable environment toward central Texas, especially through the latter part of the evening. For the extended, models are in agreement of yet another trough digging south over the Pacific coast and developing into a 500mb closed low as it drifts eastward across the Four Corners Region, keeping the dryline in place across the area. However, given the exact location of the dryline with the upcoming trough has yet to be established for later this week, have gone ahead and maintained the chance PoPs through the extended, and did not deviate much from the blended model solution. Temperature- wise, a warming trend will continue through the end of the week and into the weekend, with temperatures in the upper 80s to low 90s across much of the area, before a cool down late in the weekend and early next week. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 5, 2:30 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT TUE MAY 5 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 230 PM CDT TUE MAY 5 2015 /130 PM MDT TUE MAY 5 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING... ESPECIALLY OVER THE EASTERN PERMIAN BASIN, STOCKTON PLATEAU AND LOWER TRANS PECOS ALONG A DRYLINE. SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REST OF THE WEEK, AND INTO NEXT WEEKEND, BUT MAINLY OVER THE PERMIAN BASIN. SOME OF THE STORMS COULD BE SEVERE, BUT MORE DETAILED INFORMATION WILL BE FORTHCOMING ON THE TIMING AND LOCATION AS WE NEAR THOSE TIME FRAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 5, 5:47 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 PM CDT TUE MAY 5 2015 TXZ053-052330- MITCHELL- 547 PM CDT TUE MAY 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN MITCHELL COUNTY UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER LAKE COLORADO CITY AT 547 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3220 10067 3223 10097 3240 10102 3252 10066 TIME...MOT...LOC 2247Z 258DEG 13KT 3233 10089
Special weather statement, May 5, 6:46 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT TUE MAY 5 2015
TXZ082-060015-
TERRELL-
646 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL TERRELL COUNTY UNTIL 715 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES NORTH OF
DRYDEN AT 646 PM CDT...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3030 10212 3037 10196 3019 10180 3003 10185
2997 10196 2998 10215 3015 10225
TIME...MOT...LOC 2346Z 234DEG 16KT 3014 10211Special weather statement, May 5, 6:54 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT TUE MAY 5 2015
TXZ052-053-060030-
HOWARD-MITCHELL-
654 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN HOWARD AND SOUTHWESTERN MITCHELL
COUNTIES UNTIL 730 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 9 MILES SOUTH OF
COAHOMA NEAR FARM TO MARKET ROAD 821 AT 654 PM CDT...MOVING
NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3248 10114 3228 10093 3211 10098 3209 10121
3222 10140
TIME...MOT...LOC 2354Z 227DEG 19KT 3218 10125Local storm report, May 5, 7:03 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT TUE MAY 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TORNADO 4 W LUTHER 32.45N 101.53W
05/05/2015 HOWARD TX PUBLIC
&&
ANDREW.ARNOLDLocal storm report, May 5, 7:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT TUE MAY 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 7 SW COLORADO CITY 32.33N 100.94W
05/05/2015 E1.00 INCH MITCHELL TX PUBLIC
&&
ANDREW.ARNOLDSpecial weather statement, May 5, 7:33 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT TUE MAY 5 2015
TXZ052-053-060115-
HOWARD-MITCHELL-
733 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL
815 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 20 MILES
SOUTHWEST OF WESTBROOK AT 732 PM CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
&&
LAT...LON 3208 10083 3208 10117 3213 10125 3223 10118
3233 10117 3242 10096 3238 10073 3229 10069
3209 10068
TIME...MOT...LOC 0032Z 231DEG 17KT 3212 10118The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:33 PM CDT | Special Weather Statement | MAF | Mitchell | 42 min |
| May 6, 5:39 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 56 min |
| May 6, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Upton | 61 min |
| May 6, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.